Tennessee, 2017

Heavy Snow in Tennessee, December 8 to 9, 2017

December 8 to 9, 2017 · NWS MRX · 6 events in 3 counties and zones

A low pressure system moved northeast from the Northeastern Gulf of Mexico along the Western Atlantic coastal waters generating heavy snowfall across the Carolinas extending west into the terrain along the Tennessee and North Carolina border. Snowfall generally ranged from around 4 to 8 inches with a few locally higher totals.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A low pressure system moved northeast from the Northeastern Gulf of Mexico along the Western Atlantic coastal waters generating heavy snowfall across the Carolinas extending west into the terrain along the Tennessee and North Carolina border. Snowfall generally ranged from around 4 to 8 inches with a few locally higher totals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 8, 6:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 8, 6:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
613 AM EST Fri Dec 8 2017

.AVIATION...Snow expected to move in early in the period, then
diminish tonight. Still quite a bit of uncertainty about how much
vis/cig lowering will occur with the precipitation, but for now
will take all sites to MVFR conditions.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory until 7 AM EST Saturday for Cherokee-
     Clay.

TN...Winter Weather Advisory until 7 AM EST Saturday for Johnson-
     Southeast Carter-Southeast Greene-Unicoi.

     Winter Weather Advisory until 7 AM EST Saturday for Blount Smoky
     Mountains-Cocke Smoky Mountains-East Polk-Sevier Smoky
     Mountains-Southeast Monroe.

VA...None.
&&
Hazardous weather outlook, Dec 8, 4:40 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
440 AM EST Fri Dec 8 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
440 AM EST Fri Dec 8 2017 /340 AM CST Fri Dec 8 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight
Accumulating snow is expected across the mountains of
East Tennessee and in Southwest North Carolina today into tonight.
See the latest winter weather advisory for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another system dropping down from the northwest into the region
Saturday will increase light snow mainly over the higher
elevations with half one inch amounts possible from the Smoky
Mountains north into Virginia. A re-enforcing shot of cold
temperatures and breezy conditions will allow wind chill
Temperatures to be dangerously cold across the higher elevations,
with values Saturday night dropping into the single digits to near
zero. Wind chills in the teens are anticipated in the Valley.

Another cold frontal system will move across the area Tuesday
ushering in very cold temperatures with snow showers, especially
across the higher elevations. Once again wind chills will drop to
around zero across the higher elevations Tuesday and Tuesday
night. Wind chills in the teens are anticipated in the valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Cocke/Smoky Mountains

When
December 8, 8:00 AM EST to December 9, 1:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

A snowfall total of 5 inches was estimated at Cosby.

Heavy Snow, Sevier/Smoky Mountains

When
December 8, 8:00 AM EST to December 9, 1:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
COOP Observer
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A snowfall total of 5 inches was measured six miles south southeast of Gatlinburg.

Heavy Snow, Sevier/Smoky Mountains

When
December 8, 8:00 AM EST to December 9, 1:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
COOP Observer
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A snowfall total of 5 inches was measured six miles south southeast of Gatlinburg.

Heavy Snow, Southeast Carter

When
December 8, 10:00 AM EST to December 9, 3:00 AM EST
Where
Southeast Carter forecast zone
Reported by
COOP Observer
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

A snowfall total of 7 inches was measured three miles southwest of Roan Mountain.

Heavy Snow, Southeast Carter

When
December 8, 10:00 AM EST to December 9, 3:00 AM EST
Where
Southeast Carter forecast zone
Reported by
CoCoRaHS
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

A snowfall total of 6.7 inches was measured four miles east northeast of Limestone Cove.

Heavy Snow, Southeast Carter

When
December 8, 10:00 AM EST to December 9, 3:00 AM EST
Where
Southeast Carter forecast zone
Reported by
CoCoRaHS
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

A snowfall total of 5 inches was measured two miles south southeast of Watauga.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724230, 724231, 724232, 724226, 724227, 724229.